Rotigotine ( Neupro ) ?

My Dad is 80yrs old. Has Parkinson's and was on Sinemet & other Meds. Became poorly with heart rate of 40 (!) & slight pneumonia. Admitted to Hosp & advised needed Pacemaker. He had "seizure" and they would not do Pacemaker. Very ill, Consultant told us he may die & we decided on not to have him resuscitated (keeping this bit short) if that was to happen. He pulled through this, had the P'maker & whilst in Hospital they put him on 2 x 8mg patches of Rotigotine due to him being unable to swallow at all (even water ). He is now in a Nursing Home & he's been hallucinating, talking nonsense & falling asleep suddenly plus his behavior is very strange! He thinks they are sneaking drugs into his fluids & that my Sister & I are in danger......We found out yesterday that a Locum Doctor who saw him at the Care Home has allegedly reduced his Rotigotine to 1 x 8mg patch! We haven't got a clue what is going on & I have stayed up all night worrying until I can spk to the Doc, Social Worker, etc first thing! Dad fell out of bed last week & in the last 2 days has "slipped" out of his chair! I'm convinced it's this medication sending him strange. How can they just reduce Parkinson's Meds like this? We'really seriously very worried. Anyone offer me any advice please? I haven't posted anything on here for ages as I've got my own health problems to add onto my Dad's pile of stuff...... I've tried not to ramble on!

12 Replies

oldestnewest
  • That's not a ramble and you need to pin people at the down to be sure that you know which medications are being administered.

    If you need to, the neurologist or prescribing doctor to needs to be brought on board and back you up.

  • Thanks for replying x It just seems to me that nobody takes Parkinson's Meds seriously & I know it must be to do with the Meds that my Dad is acting very strange. He's on about us being assassinated, etc. .... he has been very ill but it's since they changed the Meds that he's been acting "ga-ga"! I'm on the ball this morning so although I haven't slept ( 2 hrs in 2 days ) I'm on the case this morning. If only they'D stop messing with his Meds he could get on with some Physio...... I don't think a lot of these peeps know what they're all doing! We know Dad better than them so we know something's wrong....... off I go now on the phone armed with my question & answer notebook! When I read about this Rotigotine & the side effects they may have well been describing Dad!

  • Good luck. Go for it. Let us know how you get on.

  • Julie, the rotigotine could well be doing this but they should be withdrawing slowly. You are right, they dont take PD meds seriously enough! There is also the PUK help line on their web page, there may be a parkinson nurse in your area. Some see in patients, advise rest homes etc.

  • Thank you. You are all very helpful. Let's hope this PD Nurse can explain her thoughts on Dad after she visited yesterday!

  • Thanks so much! I have spoken to the PD Nurse & the Doc who halved the dose. The Doc said he thought 16mg was too much for Dad however the PD Nurse has liaised with Doc & they're going to put him back on 16mg. We went to visit Dad yesterday to re-assure him that he would be coming home soon, my sister cut his hair for him & we left him in good spirits. It'seems very sad that there aren't more PD Nurses - they are wonderful!

  • Thats very heartening to read.

  • Good to know your Dad is doing better . Visual hallucinations as well as delusions are part of the disease. The meds help but they create their own set of side effects .

    Wish I knew what I know now 10 years ago .. cause we would have started on the minimal dose of the meds and given her the supplements we are finally giving her. I can go into it in detail - but do you know about mucana , its an alternative to sinemet (allopathic levodopa) with minimal side effects .

    This forum has also helped me find anti-oxidants like nac and acetyl carnitine with alpha lipoic acid, we just started the later two - these are meant to slow or prevent the damaging effect of parkinsons disease. She is also taking CoQ10 , turmeric , green tea, moringa tea etc

  • Thanks! I'm going to see what the Parkinson's Nurse tells me because she visited Dad yesterday.

  • “I'm convinced it's this medication sending him strange.” You are likely quite right. Dopamine agonists are notorious for causing these kinds of personality changes, and Rotigotine / Neupro is one of them. If he wasn’t capable of swallowing at the time I can understand why the hospital put him on this. However, if he did not need or take this kind of med before, he should be weaned off of it, or else the adverse effects are likely to continue.

  • thanks for that! I've spent a lot of time reading up & finally managed to get the Parkinson's Nurse to go see Dad yesterday. I will be chasing her up later on! They put Dad back on 16mg over the wkend! It seems to me that knowledge in the Nursing & Caring professions isn't as sharp as it should be!

  • Prescribers get propagandized to believe that meds do not have any significant side effects. The tale of how that works is told here: tinyurl.com/zvgcu79

You may also like...